Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 27, NWS Tucson, AZ

July 12, 2008Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 12, 2008, 12:16 PM MST for Santa Cruz County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 12:16 PM MST (19:16 UTC)
Expired
Jul 12, 2008, 12:45 PM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 31 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 121916
SVRTWC
AZC023-121945-
/O.NEW.KTWC.SV.W.0027.080712T1916Z-080712T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1216 PM MST SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 1245 PM MST

* AT 1210 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED JUST NORTH OF PATAGONIA NEAR 
  HIGHWAY 82...MOVING NORTH AT 5 TO 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SONOITA BY 1240 PM MST...

EXPECT WIND GUSTS IN EXCESS OF 60 MPH...HEAVY RAIN AND POSSIBLE HAIL 
WITH THIS STORM.

LAT...LON 3173 11084 3173 11053 3147 11065 3150 11087
TIME...MOT...LOC 1913Z 192DEG 8KT 3163 11073

$$

MEYER
2 follow-up statements
000 
WWUS55 KTWC 121929
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1229 PM MST SAT JUL 12 2008

AZC023-121945-
/O.CON.KTWC.SV.W.0027.000000T0000Z-080712T1945Z/
SANTA CRUZ AZ-
1228 PM MST SAT JUL 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MST
FOR CENTRAL SANTA CRUZ COUNTY...

AT 1222 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND HEAVY RAIN. THIS STORM WAS LOCATED ALONG 
HIGHWAY 82 NEAR AND BETWEEN PATAGONIA AND SONOITA...MOVING NORTH AT 
5 MPH.

LAT...LON 3173 11084 3173 11053 3147 11065 3150 11087
TIME...MOT...LOC 1928Z 192DEG 8KT 3165 11071

$$

MEYER
000 
WWUS55 KTWC 121945
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1245 PM MST SAT JUL 12 2008

AZC023-121953-
/O.EXP.KTWC.SV.W.0027.000000T0000Z-080712T1945Z/
SANTA CRUZ AZ-
1243 PM MST SAT JUL 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA CRUZ COUNTY WILL
EXPIRE AT 1245 PM MST...

AT 1243 PM THE THUNDERSTORM NEAR SONOITA HAD DIMINISHED TO BELOW 
SEVERE LEVELS. HEAVY RAIN WILL REMAIN A CONCERN AND AN URBAN AND 
SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 130 PM.

LAT...LON 3173 11084 3173 11053 3147 11065 3150 11087
TIME...MOT...LOC 1943Z 192DEG 8KT 3168 11070

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 9:20 AM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 12, 9:20 AM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 AM MST SAT JUL 12 2008

.SYNOPSIS...A LOW PRESSURE SYSTEM NEAR WESTERN ARIZONA WILL WEAKEN
AND LIFT NORTH THIS WEEKEND. IT WILL CONTINUE TO POSE A THREAT FOR
LOCALIZED HEAVY RAINFALL THROUGH SUNDAY AS HIGH TEMPERATURES REMAIN
BELOW NORMAL DUE TO CONSIDERABLE CLOUDINESS AND WIDESPREAD SHOWERS.
A MORE TYPICAL JULY MONSOON PATTERN IS EXPECTED MUCH OF NEXT WEEK
WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AND WARMER
TEMPERATURES.

&&

.DISCUSSION...PLENTY UNSTABLE WITH PROXIMITY OF LOW AND UPPER LEVEL
DIFFLUENT PATTERN OVERHEAD. PLENTY OF MOISTURE AS WELL WITH
PRECIPITABLE WATER STILL HANGING IN THE 1.75 INCHES RANGE AND
SURFACE DEWPTS IN THE MID TO UPPER 60S. ONLY TAKING A COUPLE OF
HOURS OF HEATING TO ENHANCE CONVECTION THIS MORNING. VERY WEAK
FLOW...MAIN CONCERN IS ONCE AGAIN HEAVY RAINFALL AND POTENTIAL
LOCALIZED FLOODING PROBLEMS. COVERAGE SHOULD END UP HEAVY SCATTERED
TO LOW END NUMEROUS. TWEAKING CURRENT FORECAST UP A BIT FOR THAT.

OTHERWISE LOW FILLS THEN SHEARS OUT OVER THE NEXT 36 HOURS AND FLOW
PICKS UP ONCE AGAIN FROM THE SOUTH AS HIGH CENTER WOBBLES AND
RECONSOLIDATES EAST. NORMAL TO HEAVY SUMMER THUNDERSTORM SEASON
ACTIVITY WILL CONTINUE WELL INTO THE NEW WEEK...WE LOOSE THE
INFLUENCE OF THE LOW BUT NICE H7 THETA E RIDGE WRAPS AROUND THE NEW
HIGH POSITION RIGHT INTO SOUTHEAST ARIZONA. PROBABLY KNOCK THE 60
PERCENT COVERAGE BACK TO THE 30 TO 50 PERCENT RANGE.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
SUNDAY...MAINLY DURING THE AFTERNOON AND EARLY NIGHTTIME HOURS.
CLOUD DECKS WILL GENERALLY BE 5-7KFT AGL...WITH LOWER CEILINGS IN
HEAVY RAIN. VISIBILITIES AT TIMES WITH THE STRONGEST STORMS AS LOW
AS 1 MILE OBSCURING MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...AMPLE MOISTURE IN COMBINATION WITH DAYTIME HEATING
WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. WITH
MORE SHOWER ACTIVITY DAYTIME HIGH TEMPERATURES THIS WEEKEND WILL
REMAIN BELOW NORMAL...WITH SOME WARMING TO NEAR NORMAL TEMPERATURES
BY THE MIDDLE OF THE UPCOMING WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 11, 11:02 PM MST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1102 PM MST FRI JUL 11 2008

AZZ019-029>035-120715-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1102 PM MST FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:43 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee, Pima, Santa Cruz107 min
Jul 11, 7:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 11, 7:33 PM MSTAreal Flood AdvisoryTWCPima75 min
Jul 11, 8:39 PM MSTFlash Flood WarningTWCPima111 min
Jul 11, 9:21 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz80 min
Jul 11, 10:28 PM MSTFlash Flood WarningTWCPima92 min
Jul 12, 11:29 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Jul 12, 12:04 PM MSTSevere Thunderstorm WarningTWCPima26 min
Jul 12, 1:02 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 12, 1:33 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz117 min
Jul 12, 2:25 PM MSTSevere Thunderstorm WarningTWCPima, Pinal24 min
Jul 12, 2:29 PM MSTFlash Flood WarningTWCPima, Pinal76 min
Jul 12, 4:05 PM MSTFlash Flood WarningTWCCochise115 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.